Alert archive / Maryland / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS Baltimore/Washington

August 2, 2017Harford County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 2, 2017, 2:31 PM EDT for Harford County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2017, 2:31 PM EDT (18:31 UTC)
Expired
Aug 2, 2017, 3:15 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harford County, MD

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:16 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 10:16 AM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1016 AM EDT Wed Aug 2 2017

.SYNOPSIS...
High pressure will remain offshore through the end of the week.
A cold front is expected to cross the area Friday night or
early Saturday. High pressure will return on Sunday. Low
pressure will move across the area Monday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure remains over the Mid Atlantic this
morning. The shortwave trough axis evident on water vapor loop
heading northeast of the area. However, there will be more than
enough vort energy sliding across the area to provide lift.

SREF/GEFS analysis suggests that MLCAPE this afternoon should be
around 1000 J/kg and effective shear in the 15-20 kt range with
minimal inhibition. All of these confirmed by modifying the 12z
LWX RAOB. Thus, best bet for convection today will begin over
the terrain by early afternoon, and slide east toward the Bay
before dark. Coverage probably will be scattered, with no
indicators for particularly strong storms. That said, since
MUCAPE could be in the 1500-2000 J/kg range, a well organized,
vigorous updraft could produce a localized downdraft.

Will be going with a solution that suggests gradual weakening
upon dark, which is supported by the NCAR members, HRRR, and
RAP.

Temperature forecasts seem to be on track per LAMP, so no
changes there.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Southerly flow continues Thursday and another warm day is expected
with temps around 90 deg. Another shortwave trough will dig into the
Great Lakes region Thu and slight ridging is expected across the Mid-
Atlantic region. Isolated showers and thunderstorms are
expected in the afternoon and early evening mainly across the
higher elevations.

As the next shortwave trough moves across the Great Lakes region Thu
night, an associated sfc low will move across MI. A cold front
will approach the region from the west. Southerly flow increases
Friday with temps around 90 again. Instability is lower Friday
as WAA increases in the mid-levels however showers and
thunderstorms will again be possible Fri afternoon but mainly
impact areas to the west and north. The cold front is expected
to move across the region Fri night into Saturday morning. The
wind field will strengthen towards evening and showers and
thunderstorms are possible along and ahead of the front.
Instability still looks marginal going into Fri night however
due to the strengthening hodographs, an isolated severe storm
can not be ruled out. Due to the timing of the fropa uncertainty
in coverage remains low at this time.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cdfnt will be exiting the area early Sat with high pressure
building overhead on Sun. High pressure then moves offshore Sun
night with moisture returning quickly to the area. Low pressure
tracks across the OH valley Mon and across the mid-Atlc Mon
night, although global models are showing some spread with
respect to timing of frontal passage across the area. Mdt to
locally heavy rains are indicated by models over the area Sun
night and Mon north of warm front with drying behind frontal
passage on Tue. Temperatures are expected to remain cooler than
normal in the low 80s all of next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms should develop this
afternoon, primarily in the mountains, with these showers/storms
gradually heading toward the Bay toward dark. Since activity
will be scattered in nature, it will be difficult to pinpoint
if/when airfields will be impacted. Thus, no greater than VCTS
comment in TAFs at this time.

Patchy fog possible tonight into Thu. Prevailing VFR conditions
expected Thu. Isolated showers and thunderstorms expected
afternoon/evening. VFR conditions expected Friday however showers
and thunderstorms return Fri afternoon-Saturday morning. Reduced
vsbys/cigs possible as a cold front moves through the region.

VFR conditions Sat and Sun.

&&

.MARINE...
Southerly flow remains in place through Thursday night. Channeling
may marginally approach SCA conditions on Wednesday evening, but the
better chance looks to be late Thursday. Isolated storms the next
several days should mainly be inland, but can't rule out one
reaching the waters.

SCA conditions may continue into Friday with southerly flow ahead of
a cold front. Winds southwest shifting north on Saturday with the
frontal passage.

SCA conditions possible Mon into ahead and behind next frontal
passage.

&&

.TIDES/COASTAL FLOODING...
Water levels expected to rise again beginning tonight with
minor coastal flooding possible at Annapolis. Anomalies will
remain elevated until early Sat when next cdfnt crosses the
area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...HTS
SHORT TERM...HSK
LONG TERM...LFR
AVIATION...HTS/HSK/LFR
MARINE...HSK/LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 2, 1:16 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
116 PM EDT Wed Aug 2 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
116 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible, mainly across the Baltimore-Washington metropolitan
area. In addition, scattered thunderstorms capable of producing
strong winds are possible over the waters this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
116 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible, mainly across northeast Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HTS

In the hours before

Local storm report, Aug 2, 1:15 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND DMG     2 NE BEL AIR            39.56N  76.32W
08/02/2017                   HARFORD            MD   PUBLIC

            TREE WITH 6 INCH DIAMETER TRUNK DOWN.

&&

EVENT NUMBER LWX1702623

JACKSON
Local storm report, Aug 2, 2:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             WHITEFORD               39.71N  76.35W
08/02/2017  M0.88 INCH       HARFORD            MD   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1702624

KLW
Local storm report, Aug 2, 2:08 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             WHITEFORD               39.71N  76.35W
08/02/2017  M0.88 INCH       HARFORD            MD   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1702624

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:18 PM EDTSpecial Marine WarningLWX87 min
Aug 2, 4:37 PM EDTSpecial Marine WarningLWX83 min
Aug 2, 5:54 PM EDTSpecial Marine WarningLWX96 min
Aug 2, 6:13 PM EDTSpecial Marine WarningLWX92 min
Aug 2, 6:41 PM EDTSpecial Marine WarningLWX34 min
Aug 2, 12:55 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford37 min
Aug 2, 2:11 PM EDTCoastal Flood AdvisoryLWXAnne Arundel14 hr
Aug 2, 2:40 PM EDTFlash Flood WarningLWXBaltimore3 hr
Aug 2, 2:52 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford39 min
Aug 2, 3:24 PM EDTFlash Flood WarningLWXBaltimore3 hr
Aug 2, 3:28 PM EDTFlash Flood WarningLWXHarford3 hr
Aug 2, 3:56 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford49 min
Aug 2, 4:13 PM EDTFlash Flood WarningLWXBaltimore, Harford3 hr
Aug 2, 6:12 PM EDTSevere Thunderstorm WarningLWXAnne Arundel33 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.